Arizona, 2012High Wind in Arizona, March 6, 2012
March 6, 2012 · NWS VEF · 3 events in 3 counties and zones
A very strong cold front brought high winds to much of the Mojave Desert and southern Great Basin. Isolated heavy snow also fell in the mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front brought high winds to much of the Mojave Desert and southern Great Basin. Isolated heavy snow also fell in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 6, 11:05 AM MST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 6, 11:05 AM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1005 AM PST TUE MAR 6 2012
.SYNOPSIS...A STRONG PACIFIC STORM MOVING INTO NEVADA TODAY WILL
CROSS OVER THE AREA TONIGHT BEFORE SHIFTING EAST ON WEDNESDAY. THIS
WILL RESULT IN VERY STRONG AND GUSTY WINDS OVER MUCH OF THE AREA
THROUGH TONIGHT RESULTING IN AREAS OF BLOWING DUST AND SAND. SEVERAL
INCHES OF SNOW ARE ALSO POSSIBLE TONIGHT AND WEDNESDAY ACROSS
LINCOLN COUNTY. HOWEVER DRYING WILL BE TAKING PLACE ON WEDNESDAY
ACROSS THE REGION WITH COLD NORTHERLY WINDS DROPPING TEMPERATURES TO
WELL BELOW NORMAL.
&&
.UPDATE...CURRENT WATER VAPOR IMAGERY SHOWS THE LATE WINTER STORM
TAKING SHAPE AND DRIVING SOUTH TOWARDS THE AREA THIS MORNING.
DETAILED MODEL DATA FROM THE LOCAL HIRES MODELS AND SYNOPTIC SCALE
DATA FROM THE LOWER RESOLUTION MODELS CONTINUES TO BE IMPRESSIVE
WITH REGARDS TO PARAMETERS THAT DRIVE WIND SPEED. A COUPLE OF HIGH
ELEVATION SITES NORTH OF THE CWA REPORTED BRIEF GUSTS IN EXCESS OF
100 MPH EARLIER TODAY WITH MANY MORE SITES IN EXCESS OF 60 MPH.
LOCALLY...DOWNSLOPE CONDITIONS DEVELOPED IN THE RED ROCK AREA WITH
GUSTS OF 60 MPH REPORTED AROUND 930 THIS MORNING. HIGH WINDS TODAY
WILL BE DRIVEN BY INTENSE THERMAL AND SURFACE PRESSURE GRADIENTS AS
WELL AS SURFACING STRONG WINDS ALOFT THAT ARE ASSOCIATED WITH THE
DEVELOPING SYSTEM. BASED ON THIS MORNINGS SOUNDING...SURFACE HIGH
TEMPERATURES TODAY COULD BE SEVERAL DEGREES WARMER THAN YESTERDAY IF
THEY REACH THERE FULL POTENTIAL. ITS KIND OF HARD TO IMAGINE WITH
THE WARM CONDITIONS TODAY BUT LIGHT SNOW SHOWER ACTIVITY IS POSSIBLE
TONIGHT IN THE LAS VEGAS VALLEY WITH A VERY COLD AIR MOVING OVER
SOUTHERN NEVADA. PLAN ON LEAVING THE FORECAST PRETTY MUCH ALONE AT
THIS POINT BASED ON SIMILAR MODEL DATA AVAILABLE TO ME THIS MORNING.
&&
.AVIATION...FOR MCCARRAN...EXPECT SOUTH TO SOUTHWEST WINDS 25-35KTS
WITH OCCASIONAL GUSTS TO 45KTS THROUGH 00Z. THE STRONGEST WINDS ARE
EXPECTED BETWEEN 00Z-03Z THIS AFTERNOON/EVENING WITH GUSTS REACHING
50KTS AT TIMES. A COLD FRONT WILL MOVE THROUGH THE REGION AROUND 03Z
WITH A SHARP WIND SHIFT TO THE NORTHWEST. THERE MAY BE SOME STRONG
NORTHWEST WIND GUSTS BEHIND THE FRONT UP TO 50KTS. BLOWING DUST WILL
ALSO BE A CONCERN TODAY WITH VSBYS DROPPING TO UNDER 4SM AT TIMES
AND POSSIBLY DOWN TO 2SM. WINDS WILL REMAIN GUSTY OVERNIGHT
GENERALLY BETWEEN 20-30KTS AND BEGIN TO DECREASE EARLY WEDNESDAY.
CIGS SHOULD DROP TO 8K-10K FEET AROUND THE TIME THE FRONT PASSES
THROUGH AND A FEW SHOWERS ARE POSSIBLE IN AND AROUND THE LAS VEGAS
VALLEY THOUGH ANY RAINFALL SHOULD BE LIGHT. CLOUDS SHOULD BECOME
MORE SCATTERED IN NATURE LATER TONIGHT. MECHANICAL TURBULENCE ALOFT
IS LIKELY TODAY ESPECIALLY THIS AFTERNOON INTO TONIGHT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A VERY STRONG AND TIGHT PRESSURE/THERMAL GRADIENT
ASSOCIATED WITH A LOW DROPPING DOWN FROM THE NORTH WILL ACT TO
INCREASE WINDS THROUGH THIS MORNING. STRONG SOUTH TO SOUTHWEST WINDS
AHEAD OF THE FRONT WILL PRODUCE GUSTS OF 45 TO 60 KTS WITH THE
STRONGEST GUSTS EXPECTED IN SAN BERNARDINO COUNTY. VSBY WILL BE
REDUCED TO 3 TO 5 MILES AT TIMES DUE TO BLDU. THE TIMING OF THE
COLD FRONTAL PASSAGE WILL BE ROUGHLY 20Z-22Z AT KBIH...01Z-03Z IN
KDRA AND 05Z-07Z AT KDAG. GUSTY NORTHWEST WINDS OF 40 TO 50 KTS ARE
POSSIBLE BEHIND THE FRONT. MECHANICAL TURBULENCE ALOFT IS LIKELY
THIS AFTERNOON INTO TONIGHT. SHOWERS WILL ALSO BE LIKELY ACROSS THE
NORTHERN ZONES...ESPECIALLY DURING FRONTAL PASSAGE. SNOW LEVELS WILL
DROP SHARPLY WITH THE FRONTAL PASSAGE AND REACH DOWN TO VALLEY
FLOORS THOUGH ANY SNOW ACCUMULATION WILL BE LIGHT FOR THE MOST PART.
CIGS AS LOW AS 6K-10K FEET ARE EXPECTED AHEAD OF AND JUST BEHIND THE
FRONT WITH SOME MOUNTAINS OBSCURED. GUSTY NORTH WINDS ARE FORECAST
FOR WEDNESDAY.
&&
.PREVIOUS DISCUSSION...329 AM PST TUE MAR 6 2012...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...A STRONG PACIFIC STORM
IS MOVING INTO NORTHERN NEVADA EARLY THIS MORNING WITH LOCAL WINDS
BEGINNING TO REACT TO THIS APPROACHING SYSTEM. AS THE TROUGH DROPS
SOUTHEAST DURING THE DAY...POSITION EXPECTED TO BE OVER WESTERN
NEVADA BY 00Z WEDNESDAY...INCREASED WINDS WILL BE THE PRIMARY
CONCERN FOR THE CWA TODAY. INCREASING SURFACE PRESSURE AND THERMAL
GRADIENTS AS WELL AS INCREASING FLOW ALOFT WILL BE COMBINING TO
CREATE VERY WINDY AND GUSTY CONDITIONS ACROSS MUCH OF THE CWA BY
THIS AFTERNOON AND THEN INTO AT LEAST THE FIRST PART OF TONIGHT.
WINDS WILL GENERALLY BE SOUTHWEST ACROSS THE AREA...BUT THEN SWITCH
TO THE NORTH AFTER THE FRONTAL PASSAGE. EXPECTED FRONTAL PASSAGE IS
MID AFTERNOON ACROSS NORTHERN INYO COUNTY AND THEN BETWEEN 03-06Z
ACROSS THE KLAS VALLEY. ALL ZONES REMAIN IN EITHER A WIND ADVISORY
OR HIGH WIND WARNING INTO THIS EVENING AS GUSTS BETWEEN 60 AND 80
MPH ARE POSSIBLE ACROSS MUCH OF THE REGION. THE TROUGH SHIFTS EAST
TONIGHT...THE UPPER LOW TO BE CENTERED OVER SOUTHERN
NEVADA/NORTHWEST ARIZONA BY 12Z WEDNESDAY AND THEN NORTHERN ARIZONA
BY 00Z THURSDAY. THIS WILL ALLOW NORTHERLY FLOW AT THE SURFACE TO
CONTINUE INTO WEDNESDAY...BUT SPEEDS WILL BE MUCH LESS THAN WHAT
WILL BE SEEN TODAY. THE PRIMARY CONCERN WILL BE NORTH WIND PRONE
AREA...SUCH AS THE COLORADO RIVER VALLEY ON WEDNESDAY WHERE FURTHER
ADVISORIES MAY BE NEEDED IN LATER PACKAGES. BREEZY NORTH WINDS WILL
THEN ALSO CONTINUE INTO THURSDAY AS THE SYSTEM CONTINUES TO
TRANSITION EAST.
IN ADDITION TO THE WINDS...THERE IS A PERIOD WHERE BRIEF HEAVY SNOW
MAY BE SEEN OVER LINCOLN COUNTY. THE BEST CHANCE FOR SNOW WILL BE
BETWEEN 00Z AND 12Z WEDNESDAY AS THE LOW TRANSITION OVER THE AREA.
THE COMBINATION OF THE SNOW AND WINDS HAS ALLOWED FOR A WINTER
WEATHER ADVISORY TO REMAIN IN EFFECT FOR THIS AREA. A CHANCE OF
SHOWERS WILL ALSO BE OVER THE NORTHERN MOUNTAINS TONIGHT AND INTO
NORTHERN MOHAVE COUNTY ON WEDNESDAY. NOT OUT OF THE QUESTION THAT
ALONG AND JUST BEHIND THE FRONT SOME LIGHT SPRINKLES/SNOW WILL BE
SEEN IN THE LAS VEGAS VALLEY.
THE LAST IMPACT FROM THIS SYSTEM WILL BE MUCH COLDER TEMPERATURES
BEHIND THE FRONT. THE MAJORITY OF THE CWA WILL SEE SIMILAR
TEMPERATURES TODAY FROM THOSE REPORTED ON MONDAY. HOWEVER A 15 TO 20
DEGREE DROP IN TEMPERATURES IS EXPECTED BEHIND THE FRONT...THUS
DROPPING TEMPERATURES ON WEDNESDAY TO 10 DEGREES OR MORE BELOW
NORMAL. HOWEVER TEMPERATURES WILL BEGIN TO REBOUND ON THURSDAY AS
THE SYSTEM CONTINUES TO EXIT THE AREA.
.LONG TERM...FOR THE MOST PART DRY AND MILD WEATHER IS EXPECTED FROM
FRIDAY AFTERNOON THROUGH THE MIDDLE OF NEXT WEEK. THE AFOREMENTIONED
SYSTEM WILL CONTINUE TO PULL AWAY FROM ARIZONA ON FRIDAY...HOWEVER A
TIGHT ENOUGH NORTH-SOUTH SURFACE PRESSURE GRADIENT REMAINS IN PLACE
TO KEEP GUSTY NORTHEAST WINDS IN PLACE ACROSS FAVORED PARTS OF THE
CWFA SUCH AS THE COLORADO RIVER VALLEY. HIGH TEMPS ON FRIDAY SHOULD
JUMP ABOUT 5 DEGREES FROM THURSDAY. FURTHER WARMING IS EXPECTED TO
TAKE PLACE ON SATURDAY AS THE FLOW ALOFT TURNS SOUTHWEST AHEAD OF A
KICKER SYSTEM APPROACHING THE PAC NW THAT PUSHES THE PESKY UPPER LOW
OVER THE SOUTHWEST OFF TO THE EAST. BOTH THE ECMWF AND GFS SHOW A
WEAK PIECE OF ENERGY IN THE MID-LEVELS MOVING ACROSS THE SIERRA
SATURDAY AFTERNOON INTO SATURDAY NIGHT THAT MAY BRING A FEW SHOWERS
WITH IT. WE HAVE A SLIGHT CHANCE OF SHOWERS OVER THIS AREA IN AS A
RESULT. FROM SUNDAY ONWARDS THE UPPER TROUGH THAT INITIALLY SETS UP
OFF OF BRITISH COLUMBIA IS PROGGED TO DEEPEN AND RIDGING IN THE MID
AND UPPER LEVELS IS FORECAST TO AMPLIFY OVER THE PLAINS
STATES/MISSISSIPPI RIVER VALLEY. THE RESULT FOR OUR AREA WILL BE
INCREASED SOUTHWEST FLOW ALOFT AND FURTHER WARMING FOR THE MOST PART
WITH HIGHS EXPECTED TO BE ABOUT 5-8 DEGREES ABOVE NORMAL. GIVEN THE
SOUTHWEST FLOW IN PLACE I RAISED MIN TEMPS SEVERAL DEGREES FROM THE
PREVIOUS FORECAST. WINDS SHOULD BE SLIGHTLY ENHANCED ESPECIALLY OVER
WESTERN PARTS OF THE AREA. AS THE TROUGH OFFSHORE DIGS SOUTH AND
EVENTUALLY TRIES TO SLIDE CLOSER TO THE COAST...SOME SHOWERS MAY
MAKE IT INTO THE NW CWFA FROM TUESDAY AFTERNOON ONWARDS. THE 00Z
ECMWF AND GEM ARE MORE ENTHUSIASTIC ABOUT THIS THAN THE 00Z
OPERATIONAL GFS BUT AT THIS TIME I BASICALLY WENT WITH A BLEND OF
THE THREE MODELS AND PLACED IN SLIGHT CHANCE POPS.
&&
.FIRE WEATHER...A STRONG PACIFIC STORM WILL MOVE INTO THE AREA TODAY
BEFORE SHIFTING EAST ON WEDNESDAY. THIS WILL RESULT IN WIDESPREAD
VERY GUSTY WINDS AND LOW AFTERNOON HUMIDITIES. FIRE DANGER IS VERY
HIGH TO EXTREME ACROSS THE COLORADO RIVER VALLEY AND THIS COMBINED
WITH THE EXPECTED STRONG WINDS/LOW HUMIDITIES WILL CREATE ERRATIC
AND POSSIBLY HAZARDOUS FIRE BEHAVIOR. A RED FLAG WARNING REMAINS IN
FOR THIS AREA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 4 AM PST WEDNESDAY FOR NVZ014>020-022.
RED FLAG WARNING UNTIL 7 PM PST THIS EVENING FOR NVZ466.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ021.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY FOR NVZ015.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ101.
WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR AZZ002-036.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR AZZ001-003.
CA...HIGH WIND WARNING UNTIL 4 AM PST WEDNESDAY FOR CAZ520-522>525.
WIND ADVISORY UNTIL 4 AM PST WEDNESDAY FOR CAZ519-521.
RED FLAG WARNING UNTIL 7 PM PST THIS EVENING FOR CAZ229.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ526-527.
&&
UPDATE...SALMEN
AVIATION UPDATE...GORELOW
PREV DISCUSSION...JENSEN/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 6, 7:08 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 AM PST TUE MAR 6 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-070515-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
608 AM PST TUE MAR 6 2012 /708 AM MST TUE MAR 6 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP AREA WIDE TODAY AS A LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT MOVE INTO THE AREA. GENERALLY
SOUTHWEST WINDS GUSTING TO BETWEEN 50 AND 80 MPH WILL BE SEEN THIS
AFTERNOON BEFORE WINDS BECOME NORTHERLY AS THE SURFACE COLD FRONT
MOVES ACROSS THE AREA TODAY AND TONIGHT. A VARIETY OF HIGH WIND
WARNINGS AND WIND ADVISORIES ARE IN EFFECT. SEE THE LATEST NON
PRECIPITATION WARNING/ADVISORY PRODUCT FOR DETAILS.
SNOW SHOWERS WILL DEVELOP ACROSS MUCH OF LINCOLN COUNTY THIS
EVENING AND CONTINUE INTO WEDNESDAY. THE SNOW WILL COMBINE WITH
STRONG WINDS TO PRODUCE DIFFICULT OR EVEN HAZARDOUS DRIVING
CONDITIONS. WHITEOUT CONDITIONS ARE POSSIBLE AT TIMES. A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LOCALLY BREEZY NORTH WINDS WILL BE SEEN ON WEDNESDAY WITH
LINGERING NORTH WINDS ON THURSDAY...ESPECIALLY ALONG THE COLORADO
RIVER VALLEY. SNOW SHOWERS WILL CONTINUE ON WEDNESDAY OVER LINCOLN
AND NORTHERN MOHAVE COUNTY...OTHERWISE DRY CONDITIONS WILL BE
MOVING OVER THE AREA. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Mar 6, 12:11 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1111 AM PST TUE MAR 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM NON-TSTM WND DMG 12 N FIVE MILE RAWS 36.04N 117.94W
03/06/2012 INYO CA LAW ENFORCEMENT
CALIFORNIA HIGHWAY PATROL REPORTED A BIG RIG WAS
OVERTURNED DUE TO STRONG WEST WINDS JUST SOUTH OF THE
COSO REST AREA ON HIGHWAY 395. REPORTS ALSO STATE THAT
THE TRUCK DRIVER WAS POSSIBLY TRAPPED IN THE VEHICLE.
&&
ASGHigh Wind, Northwest Plateau
- When
- March 6, 1:30 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.704, -113.758 (the zone’s center; the record gives no point)
This gust occurred 8 miles SW of Littlefield.
High Wind, Lake Mead National Recreation Area
- When
- March 6, 5:00 PM MST to 9:03 PM MST
- Where
- Lake Mead National Recreation Area forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $100,000
- Reported by
- Law Enforcement
A suspension cable and power lines were snapped on and near the Hoover Dam Bypass bridge; several awnings and roofs were damaged and some sheds blew away in Bullhead City; several trees blew over, one of which hit a power line, and one of which caused a four-car crash that injured two people.
High Wind, Northwest Deserts
- When
- March 6, 8:40 PM MST to 9:10 PM MST
- Where
- Northwest Deserts forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Newspaper
High winds in Kingman knocked down trees and power lines and damaged two carports.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, March 6 to 7, 2012$541,000 · 74 kt wind · 7 events
- High Wind in California, March 6, 2012$165,000 · 65 kt wind · 4 events
- Dust Storm and High Wind in California, March 6, 2012$85,000 · 51 kt wind · 7 events
- High Wind and Strong Wind in California, March 6, 2012$32,000 · 91 kt wind · 5 events
- Winter Storm and High Wind in Utah, March 6 to 7, 2012$15,000 · 57 kt wind · 5 events
- Dust Storm and High Wind in Arizona, March 6, 201260 kt wind · 3 events
- High Wind in California, March 6 to 7, 201266 kt wind · 3 events
- Winter Storm in Montana, March 6, 20122 events
- Winter Storm in Montana, March 6, 20122 events
- Wildfire in Georgia, March 6 to 7, 2012$2,000 · 1 event
- Wildfire in Arkansas, March 6, 20121 event
- High Wind in Nevada, March 6, 201254 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365430, 360046, 360047.